New York, 2008

Hail and Damaging Winds in New York, August 2, 2008

August 2, 2008 · NWS BGM · 6 events in 5 counties and zones

A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 2:35 AM EST, 30 minutes earlier.

Area forecast discussion, Aug 2, 2:35 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE THROUGH THE AREA
TODAY AND TRIGGER SHOWERS AND THUNDERSTORMS. SOMEWHAT DRIER AIR
WILL MOVE INTO THE AREA LATER TODAY AND SUNDAY, ALTHOUGH SCATTERED
SHOWERS ARE STILL POSSIBLE INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG UPPER LOW WILL DIG INTO THE FCST AREA TODAY. SHWRS AND TRWS
OVER WRN NY AND PA ALREADY MVG INTO THE AREA. THIS ACTIVITY ALONG
WITH BKN TO OVC CLDS WILL HELP LIMIT HTG DURING THE DAY AND
THUS LIMIT PTNL FOR SVR. DESPITE THE INSTABILITY AND DECENT MID
LVL WIND PROFILE...LACK OF BLDG ENERGY WILL INHIBIT SVR. XCPTN
COULD BE OVER THE FAR SE WHERE THE BEST CHANCE OF HTG COULD ALLOW
FOR SOME STRONGER ISLTD CELLS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UPR LOW LINGERS OVER NRN NEW ENG THRU THE PD. THIS COLD POOL ALOFT
SHD BRING SOME SCT SHWRS TO NRN AND ERN NY...AND PERHAPS IN THE
NRN AND ERN PARTS OF THE FCST AREA. GOOD LOW LVL DRY AIR WILL
LIMIT THE CHANCE FOR SHWRS...AND RDGG OVER THE WRN ZONES SHD
INHIBIT SHWRS THERE. OTRW...GNRLY DRY CONDS WITH COOLER AND DRIER
AIR WILL BE OVER THE AREA THRU THE PD. MODELS HAVE SHOWN DECENT
RUN TO RUN CONSISTENCY AND GRIDDED DATA NEEDED LTL ADJUSTMENT. GNRLY
FLWD MAV GUID FOR TEMPS WITH A BLEND TWRD THE PRVS FCST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HV MADE VRY LITTLE CHGS TO LONG TERM AS PATTERN TRANSITIONS TO
MORE TROFFINESS TWD WEEKS END. FLAT ZONAL FLOW WILL BEGIN TO
DEEPEN BY FRIDAY WITH SUBTLE S/WVS ALMOST IMPOSSIBLE TO TIME THIS
FAR OUT. WED STILL LOOKS TO BE BEST POTENTIAL WITH A POSSIBLE
BREAK ON THURSDAY. HWVR WILL KEEP SCTD AFTN CONVECTION IN THRU THE
END OF THE WEEK. CURRENT FCST HAS THIS IDEA WELL IN HAND AND ONLY
A FEW TWEAKS NEEDED.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
EXPECT VFR CONDS EARLY IN THE TAF PD...BFR PCPN BEGINS TO AFFECT
TERMINALS AFT 11Z THIS MRNG. UL WV WILL MV IN FROM THE MIDWEST AND
ALLOW FOR CONVECTIVE DVLPMNT AFTER 11Z OVR WRN TERMINALS...LATER
IN THE MRNG AT RME/SYR/AVP. WILL LIKELY SEE LARGE EXPANSION IN
PCPN AREA AFTER THIS TIME WITH MVFR VSBYS EXPECTED THRU THE MRNG
AND INTO EARLY AFTN. SOME INSTABILITY WILL BE PRESENT FOR POSSIBLE
THUNDER MENTION AT ELM/BGM. UNCERTAINTY WARRANTS KEEPING TSRA OUT
OF FCST FOR THE MOMENT UNTIL TIMING/PROBABILITY CAN BE NAILED
DOWN...BUT HV STAYED THE COURSE WITH CB CLD GRP FROM 13Z-18Z. ONLY
EXPECTING SHOWERS AT RME/SYR/ITH AS TERMINALS WILL BE A LITTLE
FURTHER RMVD FROM BEST FRCG. FURTHER SOUTH AT AVP...EXPECT OCNL
TSRA FROM 15Z-19Z AS SYSTEM MVS ACRS. EXPECT LINGERING SHOWERS AT
MOST SITES THRU APPROX 21Z THIS AFTN.

UPSTREAM CIGS NOT SUGGESTING MUCH IN THE WAY OF MVFR
RESTRICTIONS...ALTHO CANNOT RULE OUT POSSIBLE LOWER CEILINGS IN
STORMS THIS MRNG. EXPECT ELM/BGM/AVP AND POSSIBLY ITH TO SCATTER
OUT AFTR SUNSET. THIS CUD LEAD TO POTENTIAL VSBY RESTRICTIONS
LATER IN THE TAF PD. CIGS SHUD RMN BKN-OVC AT SYR/RME THRU 06Z.

WINDS LGT/VRB WILL PICK UP OUT OF THE SW AHD OF SYSTEM BY 12Z. AS
SFC BNDRY PASSES EXPECT A SHIFT TO THE NW FROM 5-10KTS BY
AFTN...DECREASING AGAIN AFT SUNSET.

OUTLOOK...

SUN MORNING...POTNL FOR MVFR CIGS ALL AREAS IN -SHRA...GNRLY BTWN 06Z-12Z.

SUN...IMPRVG TO VFR BY LATE MRNG.

SUN NGT THRU TUES...VFR BUT POTNL FOR DENSE EARLY MRNG VLY FOG AT
ELM.

TUES NGT/WED...POTNL FOR SCT MVFR IN TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Aug 2, 2:28 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 AM EDT SAT AUG 2 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
328 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
August 2, 3:05 AM EST
Where
Steuben County, 0.51 mi E of Wayland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.570, -77.590

A few trees were knocked down.

Thunderstorm Wind, Tioga

When
August 2, 2:17 PM EST
Where
Tioga County, 1.03 mi W of Apalachin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.070, -76.170

A few trees were blown down.

Hail, Cortland

When
August 2, 2:48 PM EST
Where
Cortland County, 1.72 mi NW of East River
Measured
0.75 in hail
Reported by
Public
Coordinates
42.670, -76.140

Thunderstorm Wind, Broome

When
August 2, 2:50 PM EST
Where
Broome County, 1.47 mi NNE of Hawleyton
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.040, -75.910

Trees and wires were blown down.

Hail, Broome

When
August 2, 2:58 PM EST
Where
Broome County, 1.03 mi E of Conklin Forks
Measured
0.75 in hail
Reported by
Public
Coordinates
42.020, -75.850

Hail, Sullivan

When
August 2, 4:15 PM EST
Where
Sullivan County, 2.93 mi NE of Highland Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -74.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129023, 129024, 129016, 129025, 129017, 129019.